Advertisement

Acta Mathematica Vietnamica

, Volume 44, Issue 1, pp 117–139 | Cite as

Membership Criteria and Containments of Powers of Monomial Ideals

  • Huy Tài Hà
  • Ngo Viet TrungEmail author
Article

Abstract

We present a close relationship between matching number, covering numbers and their fractional versions in combinatorial optimization and ordinary powers, integral closures of powers, and symbolic powers of monomial ideals. This relationship leads to several new results and problems on the containments between these powers.

Keywords

Monomial ideal Ordinary power Symbolic power Integral closure of a power Hypergraph Matching Covering Gap estimate Edge ideal Containments between powers of ideals Generating degree 

Mathematics Subject Classification (2010)

13C05 05C65 90C27 

Notes

Acknowledgments

This paper started during a research stay of the authors at Vietnam Institute for Advanced Study in Mathematics. The authors would like to thank the institute for its support and hospitality.

Funding Information

The first author is partially supported by Simons Foundation (grant # 279786) and Louisiana Board of Regents (grant # LEQSF(2017-19)-ENH-TR-25). The second author is supported by Vietnam National Foundation for Science and Technology Development (grant # 101.04-2017.19).

References

  1. 1.
    Asgharzadeh, M.: Huneke’s degree-computing problem. arXiv:1609.04323.v2 (2017)
  2. 2.
    Bauer, T., Di Rocco, S., Harbourne, B., Kapustka, M.L., Knutsen, A., Syzdek, W., Szemberg, T.: A primer on Seshadri constants. Contemp. Math. 496, 33–70 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baum, S., Trotter, L.E.: Integer rounding for polymatroid and branching optimization problems. SIAM J. Algebraic Discrete Method 2, 416–425 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Baum, S., Trotter, L.E.: Finite checkability for integer rounding properties in combinatorial programming problems. Math. Programming 22, 141–147 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bocci, C., Cooper, S., Guardo, E., Harbourne, B., Janssen, M., Nagel, U., Seceleanu, A., Van Tuyl, A., Vu, T.: The Waldschmidt constant for squarefree monomial ideals. J. Algebraic Combin. 44(4), 875–904 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bocci, C., Harbourne, B.: Comparing powers and symbolic powers of ideals. J. Algebraic Geom. 19, 399–417 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Conforti, M., Cornuéjols, G.: Clutters that pack and the max flow min cut property: a conjecture, Management Science Research Report. http://handle.dtic.mil/100.2/ADA277340 (1993)
  8. 8.
    Cooper, S., Embree, R.J.D., Hà, H.T., Hoefel, A.H.: Symbolic powers of monomial ideals. Proc. Edinb. Math. Soc. (2) 60(1), 39–55 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dao, H., De Stefani, A., Grifo, E., Huneke, C., Núñez-Betancourt, L.: Symbolic Powers of Ideals. In: Singularities and Foliations, Geometry, Topology and Applications, 387–432, Springer Proc. Math. Stat. 222 (2018)Google Scholar
  10. 10.
    Dipasquale, M., Francisco, C.A., Mermin, J., Schweig, J.: Asymptotic resurgence via integral closures. arXiv:1808.01547 (2018)
  11. 11.
    Duchet, P.: Hypergraphs. In: Graham, R., Grötschel, M., Lovász, L. (eds.) Handbook of Combinatorics (1995)Google Scholar
  12. 12.
    Dupont, L.A., Villarreal, R.H.: Edge ideals of clique clutters of comparability graphs and the normality of monomial ideals. Math. Scand. 106, 88–98 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ein, L., Lazarsfeld, R., Smith, K.E.: Uniform bounds and symbolic powers on smooth varieties. Invent. Math. 144, 241–252 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Francisco, C.A., Hà, H.T., Mermin, J.: Powers of Square-Free Monomial Ideals and Combinatorics. In: Commutative Algebra, pp 373–392. Springer (2013)Google Scholar
  15. 15.
    Füredi, Z.: Maximum degrees and fractional matchings in uniform hypergraphs. Combinatorica 1, 154–162 (1981)MathSciNetGoogle Scholar
  16. 16.
    Füredi, Z., Kahn, J., Seymour, P.D.: On the fractional matching polytope of a hypergraph. Combinatorica 13, 167–180 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gitler, I., Valencia, C.E., Villarreal, R.: A note on Rees algebras and the MFMC property. Contributions to Algebra and Geometry 48, 141–150 (2007)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Herzog, J., Hibi, T., Trung, N.V.: Symbolic powers of monomial ideals and vertex cover algebras. Adv. Math. 210(1), 304–322 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Herzog, J., Hibi, T., Trung, N.V., Zheng, X.: Standard graded vertex cover algebras, cycles and leaves. Trans. Am. Math. Soc. 360, 6231–6249 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Henderson, J.R.: Permutation decompositions of (0,1)-matrices and decomposition transversals. Thesis, Caltech (1971)Google Scholar
  21. 21.
    Hochster, M., Huneke, C.: Comparison of symbolic and ordinary powers of ideals. Invent. Math. 147, 349–369 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Huneke, C.: Uniform bounds in Noetherian rings. Invent. Math. 107(1), 203–223 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Huneke, C.: Open problems on powers of ideals, Notes for the Workshop on Integral Closure, Multiplier Ideals and Cores, AIM. https://www.aimath.org/WWN/integralclosure/Huneke.pdf (2006)
  24. 24.
    Lipman, J., Sathaye, A.: Jacobian ideals and a theorem of briançon-skoda. Michigan Math. J. 28, 199–222 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Lipman, J., Teissier, B.: Pseudorational local rings and a theorem of briançon-skoda about integral closures of ideals. Michigan Math. J. 28, 97–116 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lovász, L.: On minimax theorems of combinatorics, PhD Thesis. Mathematikai Lapok 26, 209–264 (1975)Google Scholar
  27. 27.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13, 383–390 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ma, L., Schwede, K.: Perfectoid multiplier/test ideals in regular rings and bounds on symbolic powers. arXiv:1705.02300 (2017)
  29. 29.
    Medina, R., Noyer, C., Raynaud, O.: Twins vertices in hypergraphs. Electron. Notes Discrete Math. 27, 87–89 (2006)CrossRefzbMATHGoogle Scholar
  30. 30.
    Scheinerman, E.R., Ullman, D.H.: Fractional graph theory. A rational approach to the theory of graphs. With a foreword by Claude Berge. Reprint of the 1997 original. Dover Publications, Inc., Mineola, NY, 2011. xviii+ 211 pp.Google Scholar
  31. 31.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency, vol. 1. Springer, Berlin (2003)zbMATHGoogle Scholar
  32. 32.
    Trung, N.V.: Integral closures of monomial ideals and Fulkersonian hypergraphs. Vietnam J. Math. 34, 489–494 (2006)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Trung, N.V.: Square-free monomial ideals and hypergraphs, Notes for the Workshop on Integral Closure, Multiplier Ideals and Cores, AIM. https://www.aimath.org/WWN/integralclosure/Trung.pdf (2006)

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  1. 1.Department of MathematicsTulane UniversityNew OrleansUSA
  2. 2.International Centre for Research and Postgraduate Training, Institute of MathematicsVietnam Academy of Science and TechnologyHanoiVietnam

Personalised recommendations